No popular authors found.


Get Celiac.com's E-Newsletter

Categories

No categories found.







Ads by Google:


Questions? Join Our Forum:
~1 Million Posts
& Over 66,000 Members!



SHARE THIS PAGE:
Celiac.com Sponsors:

Blood Pressure Drug Side Effects Mimic Celiac Disease

Celiac.com 06/25/2012 - If you have received a celiac disease diagnosis while taking heart pressure medication, it turns out you might not actually have celiac disease. An investigation led by Dr. Joseph Murray has shown that certain blood pressure medication can cause symptoms not unlike those commonly attributed to celiac disease, and going off the drug can stop the symptoms.

CC_Jesse_AlwinBetween 2008 and 2011, 22 patients on the blood pressure medication olmesartan (sold as Benicar) exhibited clear symptoms of celiac disease: intestinal inflammation and abnormalities, chronic diarrhea and weight loss (median weight loss of 39 pounds). One of the patients lost an astounding 125 pounds, and fourteen of the patients exhibited symptoms so severe as to require hospitalization.

All of the patients were diagnosed with celiac disease based on symptoms and intestinal biopsy results, but gluten-free diet caused no improvement in any of the patients. Furthermore, their blood tests came back with results that did not match up with a celiac disease diagnosis.

After taking the patients off olmesartan, all of their symptoms showed dramatic improvement. Eighteen of the 22 had subsequent intestinal biopsies, which revealed improvement in that area as well. It would seem then, that the medication causes celiac-like symptoms.

Some in the medical community have questioned the causal relationship of olmesartan to the symptoms though. As Dr. Franz Messerli of St. Luke's-Roosevelt Hospital, New York argues, “Only re-exposure [to the drug] can confirm the GI side effects were indeed due to olmesartan.”

Ads by Google:

The sample size has also been called into question by Dr. Henry Black of NYU-Langone Medical Center, who claims that the side effects are highly uncommon and that he uses the drug all the time with no adverse effects. Some have even proposed that the reaction is the result of a drug allergy rather than symptoms related to the mechanism of the drug itself.

The conclusion one can draw from Dr. Murray's findings and subsequent criticisms, is that it is highly likely that olmesartan can cause celiac-like symptoms, but it is not entirely clear how often or why. Those who take it and experience such symptoms (or have gotten a celiac diagnosis while on the drug) should discuss switching to another medication with their doctors. It is still unclear if these symptoms are specific to olmesartan, or can be caused by the entire ARB family of drugs.

As Dr. Murray says, "it's really an awareness issue. We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome — they think about medications as a possible association."

Sources:

 

Celiac.com welcomes your comments below (registration is NOT required).












Related Articles



2 Responses:

 
dappycharlie
Rating: ratingfullratingfullratingfullratingfullratingempty Unrated
said this on
02 Jul 2012 2:00:53 PM PST
Can anyone say if beta blockers were part of this investigation?

 
Sharon
Rating: ratingfullratingfullratingfullratingfullratingempty Unrated
said this on
03 Jul 2012 6:55:11 AM PST
I started to respond to the original release of this information in Physician's First Watch (June 22) - entitled "Case Series Associates Olmesartan with Spruelike Disease." I was disappointed that the Mayo Clinic physicians Murray et al. made no mention of looking at the inactive ingredients in Olmesartan as a cause, as well as two other antihypertensive medications that also seem to cause celiac-like symptom. Two if not three of these have more than one form of cellulose and even talc (which should not be an issue); however Olmesartan, as well as at least one of the other contain lactose in as few forms. Seems like lactose intolerance would have been looked at as well - and this is often associated with celiac disease (or celiac-like response) from the damage to the epithelial cells that can't produce the lactase - though there is not mention of this in the full publication. Perhaps this is the reason there was no response to a gluten-free diet - perhaps dairy needed to be removed as well. You would have thought the patients would be aware of any lactose intolerance issue. In one of the medications I believe the lactose was 5x the amount of the active ingredient.




Rate this article and leave a comment:
Rating: * Poor Excellent
Your Name *: Email (private) *:




In Celiac.com's Forum Now:


I think you are fine. You are wiping off anything that was left out before using.

Wonderful news! Congratulations!! ??

I'll look for the crust in the recipe section. So it set well good then hopefully I can pull it off however I'll humbly admit I'm no chef like you . So let's hope for my best ?

Thank you for your reply! I live with my parents , who eat gluten every single day , and i vigorously wash my hands, don't touch ANYWHERE but my food when im cooking. I clean again shared kitchen equipments such as glass cutting board , stainless stell pans,pots and things like that (no wood ,p...

Ok great. Should I be Warned of any side effects. I hope not.